Header

UZH-Logo

Maintenance Infos

Individual and patch behaviour in structured metapopulation models


Barbour, A D; Luczak, M J (2015). Individual and patch behaviour in structured metapopulation models. Journal of Mathematical Biology, 71(3):713-733.

Abstract

Density dependent Markov population processes with countably many types can often be well approximated over finite time intervals by the solution of the differential equations that describe their average drift, provided that the total population size is large. They also exhibit diffusive stochastic fluctuations on a smaller scale about this deterministic path. Here, it is shown that the individuals in such processes experience an almost deterministic environment. Small groups of individuals behave almost independently of one another, evolving as Markov jump processes, whose transition rates are prescribed functions of time. In the context of metapopulation models, we show that ‘individuals’ can represent either patches or the individuals that migrate among the patches; in host–parasite systems, they can represent both hosts and parasites.

Abstract

Density dependent Markov population processes with countably many types can often be well approximated over finite time intervals by the solution of the differential equations that describe their average drift, provided that the total population size is large. They also exhibit diffusive stochastic fluctuations on a smaller scale about this deterministic path. Here, it is shown that the individuals in such processes experience an almost deterministic environment. Small groups of individuals behave almost independently of one another, evolving as Markov jump processes, whose transition rates are prescribed functions of time. In the context of metapopulation models, we show that ‘individuals’ can represent either patches or the individuals that migrate among the patches; in host–parasite systems, they can represent both hosts and parasites.

Statistics

Citations

Dimensions.ai Metrics

Altmetrics

Downloads

2 downloads since deposited on 28 Dec 2017
2 downloads since 12 months
Detailed statistics

Additional indexing

Item Type:Journal Article, refereed, original work
Communities & Collections:07 Faculty of Science > Institute of Mathematics
Dewey Decimal Classification:510 Mathematics
Language:English
Date:2015
Deposited On:28 Dec 2017 16:09
Last Modified:18 Apr 2018 11:49
Publisher:Springer
ISSN:0303-6812
Funders:Australian Research Council
Additional Information:The final publication is available at Springer via http://dx.doi.org/10.1007/s00285-014-0834-3
OA Status:Green
Publisher DOI:https://doi.org/10.1007/s00285-014-0834-3
PubMed ID:25266056

Download

Download PDF  'Individual and patch behaviour in structured metapopulation models'.
Preview
Content: Accepted Version
Language: English
Filetype: PDF
Size: 155kB
View at publisher